Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 17, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 23, 2004, 4:28 PM MDT for Meagher County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 4:28 PM MDT (22:28 UTC)
- Expired
- Jun 23, 2004, 5:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Meagher County, MT
The radar
The Great Falls radar (KTFX), 74 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
453 WUUS55 KTFX 232228 SVRTFX MTC059-232300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 427 PM MDT WED JUN 23 2004 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MEAGHER COUNTY IN CENTRAL MONTANA * UNTIL 500 PM MDT * AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER NORTHWESTERN MEAGHER COUNTY...OR ABOUT 29 MILES NORTHWEST OF WHITE SULPHUR SPRINGS...AND MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHERN MEAGHER COUNTY AT 440 PM MDT RURAL CENTRAL MEAGHER COUNTY AT 450 PM MDT LAT...LON 4699 11115 4687 11135 4656 11101 4671 11076 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:37 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 23, 2:37 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
237 PM MDT WED JUN 23 2004
.DISCUSSION...
TONIGHT THROUGH SATURDAY...LITTLE CHANGE EXPECTED TO THE LONG WAVE
PATTERN THROUGH FRIDAY. A POLAR VORTEX TO THE WEST OF JAMES BAY AND
AN AMPLIFIED RIDGE ALONG THE WEST COAST WILL KEEP THE FORECAST AREA
IN A NORTHWEST FLOW ALOFT. LATE IN THE PERIOD...A CLOSED LOW WILL
SLOWLY APPROACH THE PACIFIC NORTHWEST COAST. THE APPROACHING LOW WILL
PINCH OFF THE HIGHER HEIGHTS OVER BRITISH COLUMBIA...EFFECTIVELY
REDUCING THE NORTHWEST FLOW. MAIN SYNOPTIC SCALE FEATURES OF CONCERN
WILL CONTINUE TO BE ANY SHORT WAVE ENERGY IN THE FLOW AND THE
POSITION OF THE SURFACE BOUNDARY. THINK THE BOUNDARY WILL TEND TO
SAG SOUTH AND WEST WITH TIME...SO HAVE FOLLOWED THE SAME TREND WITH
THE HIGHEST POPS. MOST ORGANIZED CONVECTION WILL OCCUR THIS EVENING
OVER CENTRAL MONTANA...WITH INSTABILITY AND WIND FIELDS STILL
FAVORING ISOLATED SEVERE. THUNDERSTORMS WILL THEN BE LESS ORGANIZED
STARTING TOMORROW...AND CONTINUING INTO SATURDAY. HAVE GENERALLY KEPT
THE HIGHEST POPS DURING THE AFTERNOON AND EVENING...MAINLY DUE TO
DIURNAL CONVECTION TRENDS. TEMPERATURES THROUGH THE PERIOD WILL BE
NEAR NORMAL. SCHAUMANN
SATURDAY NIGHT THROUGH WEDNESDAY...MEDIUM RANGE MODELS SHOWING GOOD
CONSISTENCY AMONGST THEMSELVES SO NO SIGNIFICANT CHANGES MADE TO
FORECAST. AREA WILL BE BETWEEN A CLOSED UPPER LOW OVER THE PACIFIC
NORTHWEST AND DEEP UPPER TROF OVER THE NORTHEAST US. RESULT WILL BE
AN UPPER RIDGE OVER MONTANA WHICH WILL PROVIDE DRY AND WARM
CONDITIONS. UPPER RIDGE AXIS WILL BEGIN TO SHIFT EAST MONDAY WITH
RESULTING FLOW ALOFT BECOMING INCREASINGLY SOUTHWEST...THEN ZONAL
TUESDAY AND WEDNESDAY. NOT MUCH MOISTURE INDICATED BY MODELS AT THIS
TIME SO WILL MAINTAIN A DRY FORECAST. TEMPERATURES WILL REMAIN
SLIGHTLY ABOVE SEASONAL AVERAGES.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF BB 050/075 047/076 048 05331
BBUBU 077/049 079/049 081/049 081/050 079 21100000000
CTB BB 048/070 045/074 047 05321
BBUBU 073/048 078/048 078/048 078/049 076 11100000000
HLN BB 056/080 052/077 052 05232
BBUUU 081/053 082/054 084/054 084/055 082 2221-00000-
BZN BB 048/078 046/074 047 05232
BBBBB 077/048 077/049 079/049 079/050 077 2121--00000
WEY BB 038/071 036/066 036 05122
BBBBB 071/038 074/038 076/038 076/039 074 241200-0--0
DLN BB 049/079 047/076 048 05-22
BBUUU 079/047 079/047 081/047 081/048 079 241200-01--
HVR BB 049/072 045/076 049 05320
BBBBB 077/050 080/050 082/050 082/051 080 00000000000
LWT BB 049/069 044/070 046 05331
BBBBB 073/048 078/048 081/049 081/050 079 00000000000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&Hazardous weather outlook, Jun 23, 5:30 AM MDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 530 AM MDT WED JUN 23 2004 MTZ009>013-044>051-054-241130- BLAINE-CASCADE-CHOUTEAU-EASTERN GLACIER-EASTERN PONDERA- EASTERN TETON-FERGUS-HILL-JUDITH BASIN-LIBERTY-MEAGHER- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE- 530 AM MDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MONTANA .DAY ONE...TODAY A COLD FRONT WILL MOVE INTO NORTH CENTRAL MONTANA LATE THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION OVERNIGHT...WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY RISK FROM ANY SEVERE THUNDERSTORMS THAT FORM WILL BE LARGE HAIL AND GUSTY WINDS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-014-015-052-053-055-241130- BEAVERHEAD-BROADWATER-CENTRAL AND SOUTHERN LEWIS AND CLARK-GALLATIN- JEFFERSON-MADISON- 530 AM MDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 4:10 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 50 min |
| Jun 23, 4:57 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 33 min |
| Jun 23, 5:51 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 54 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.